[Skip to Content]
[Skip to Content Landing]
Article
June 22, 1994

Cutaneous Hypersensitivity Reaction to Digoxin

Author Affiliations

University of Illinois at Chicago

JAMA. 1994;271(24):1905. doi:10.1001/jama.1994.03510480029018
Abstract

To the Editor.  —Digoxin is one of the most widely used medications in patients with cardiovascular disease. However, hypersensitivity to digitalis-type drugs is extremely rare.1,2 Reports of cutaneous-type reactions to digitalis products date back to the 1850s, although reactions to the crude extracts of the foxglove plant or Digitalis lanata leaf may represent hypersensitivities to products other than the digitalis compounds.1-3 The last true report of digitalis hypersensitivity was published more than 35 years ago.1 Digoxin, digitoxin, and deslanoside are the only cardiac glycosides available today, with digoxin being the nearly exclusive choice for oral and intravenous digitalization. We report herein the case of an elderly man who developed a whole-body rash on initial challenge and subsequent rechallenge with the contemporary formulation of digoxin.

Report of a Case.  —An 86-year-old man was seen in the emergency department after an apparent syncopal episode. Electrocardiographic tracing revealed atrial fibrillation,

First Page Preview View Large
First page PDF preview
First page PDF preview
×